Ask a doctor

Can I Use Retin-A in Conjunction with Sculptra

I plan to start a programme of sculptra in two weeks time. Can I use Retin A in conjunction with sculptra. If so should I wait until I see the effects of sculptra before using Retin A?

I am 46 years old and have lost some volume from my cheeks and have developed lines between my nose and mouth.

Doctor Answers (4)

Using Sculptra and Retin-A Together

+2

Sculptra is injected deeper, beneath the skin, and will generate more volume to create a much better lifting effect for sagging skin. Sculptra works by stimulating your skin to produce more collagen, which is why it is so effective for problems due to volume loss. Retin-A is is tretinoin cream which is applied nightly to the surface of the skin. It has clearly been shown to be the most effective topical treatment to reverse the signs of aging and photodamage. There should be no problem in using these two treatments simultaneously as they will act on opposide sides of the skin.


South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Use both Sculptra and Retin-A for best results

+2

I would use both.  Sculptra will take likely several months to start to see the volumizing effects of new collagen formation.  Retin-A, and other retinoids, on the other hand, help multiple problems on the surface of the skin.  Brown spots, skin texture, fine wrinkles and even the presence and occurrence of precancerous lesions can be improved by use of a topical retinoid such as Retin-A.  I encourage patients to use multiple treatment modalities for the best skin results--this includes injectables, topical therapy, and laser therapy.

Melanie D. Palm, MD
San Diego Dermatologic Surgeon
5.0 out of 5 stars 12 reviews

Retin A ( Tretinoin ) and Sculptra

+1

Retin A may help the surface of the skin and even the superficial dermis produce more collagen and better blood flow, but some patients are bothered by their facial redness and have irritable skin and don't tolerate even the milder tretinoin creams.  If you haven't used Retin A and you have Sculptra in two weeks, you might wait until after the Sculptra to apply the cream so that you don't happen to get irritated and run the risk of an eczema flare which could prevent you from having the Sculptra until the eczema disappears. It might be a very small chance, especially if you have never had eczema, but why chance the appointment being cancelled? It is not wise to inject a filler through skin with a broken or inflammed barrier as it may increase the risk of infection.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

You might also like...

Topical retin-A is safe to use while undergoing Sculptra treatment

+1

Topical retin-A is safe to use while undergoing Sculptra treatment. Retin-A acts on the skin (epidermis) while Sculptra is injected deep to the skin itself. Seek an experienced injector who can show you before/ after photos of their results for your Sculptra treatments.

Stephen Weber MD, FACS

Stephen Weber, MD, FACS
Denver Facial Plastic Surgeon
5.0 out of 5 stars 34 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.